Minnesota, 2006

Winter Storm in Minnesota, March 13, 2006

March 13, 2006 · NWS ARX · 3 events in 3 counties and zones

A winter storm clipped part of southeast Minnesota producing total snow accumulations between 6 and 7 inches generally along and west of a line from Austin (Mower County) to Plainview (Wabasha County). 0 inches at Austin, as well as Dodge Center and Kasson (Dodge County) and Plainview.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm clipped part of southeast Minnesota producing total snow accumulations between 6 and 7 inches generally along and west of a line from Austin (Mower County) to Plainview (Wabasha County). Specific snowfall reports from volunteer weather observers included 6.8 inches at Mantorville (Dodge County) and 6.0 inches at Austin, as well as Dodge Center and Kasson (Dodge County) and Plainview.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 13, 3:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 13, 3:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CST MON MAR 13 2006

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

FIRST CONCERN IS HOW LONG THE PCPN WILL CONTINUE ACROSS THE AREA
TODAY...THEN THE CHANCES FOR MORE SNOW FOR WED NIGHT.

THE 500 MB SHORTWAVE TROUGH WILL PUSH ACROSS THE EASTERN GREAT LAKES
BY THIS EVENING...WITH ITS ACCOMPANYING SFC FRONT MOVING NORTHEAST
FROM NORTHWEST ILL INTO NORTHERN MICH. MOISTURE BEING WRAPPED INTO
THE SYSTEM ON THE 750:650 MB LAYER WILL LIKELY FUEL A DEFORMATION
BAND EXPECTED TO DEVELOP AND THEN INTENSIFY LATER THIS MORNING/EARLY
THIS AFTERNOON ACROSS THE LOCAL AREA. STRONG QG CONVERGENCE
CONTINUES FROM 850 THROUGH 300 MB...WITH WARM AND MOIST THETA-E AIR
ALSO BEING WRAPPED INTO THE SYSTEM. FAVORABLE 850:700 MB
FRONTOGENETIC FORCING IS ALSO INDICATED...WHILE A CURVED 300 MB JET
HINTS AT ENHANCING THE AVAILABLE LIFT AS IT SLIDES THROUGH THE
REGION. WITH A LOT OF THIS LIFT ALONG THE -15 C ISOTHERM...THE
POTENTIAL FOR APPRECIABLE SNOWFALL/RATES CANNOT BE OVERLOOKED. THE
00Z NAM WOULD LAY A 7 INCH BAND FROM AUSTIN THROUGH MEDFORD FROM
12-00Z TODAY...WHILE THE GFS IS FARTHER NORTH WITH ITS MAIN SNOW
BAND...ONLY PAINTING 3 TO 6 INCHES IN A SIMILAR AREA. COBB OUTPUT IS
ALONG THE SAME LINES...WITH THE SAME MODEL DIFFERENCES. THE MAJOR
CONCERN TO AFFECT ANY POTENTIAL SNOWFALL IS THE TEMPERATURE PROFILE.
VERY MILD LOW LEVEL AIR CONTINUES TO SIT ACROSS THE AREA...AND THIS
WILL OBVIOUSLY HAVE TO BE COOLED TO REALIZE ANY SIGNIFICANT
SNOWFALL. BOTH THE NAM AND GFS SURGE COLDER AIR IN BEHIND THE
EXITING LOW...WITH 850 MB TEMPS DROPPING FROM AROUND 4 C AT 12Z...TO
-6 C BY 18Z TODAY. FORECAST SOUNDINGS SHOW THE ENTIRE 850MB:SFC
LAYER COOLING...SO WHEN THAT EXPECTED DEFORMATION AREA MOVES ACROSS
THE AREA BY LATE MORNING...SNOW SHOULD BE THE PRECIPITATION TYPE.

SO...THE NEXT QUESTION IS JUST HOW MUCH SNOW...AND WHAT DO TO DO
WITH THE ONGOING WARNINGS/ADVISORIES? THE ONGOING TOTALS LOOK PRETTY
GOOD...BUT WILL NEED TO SHIFTED A BIT MORE EAST THAN WHAT WAS
PREVIOUSLY THOUGHT. WITH THIS IN MIND...WILL ADD JACKSON COUNTY TO
THE WINTER WEATHER ADVISORY...AND ALSO EXTEND THE ADVISORY AND
WARNING UNTIL 4 PM TODAY...TO ACCOUNT FOR THE EXPECTED SNOW BAND.

THE UPPER LEVEL FLOW BECOMES MORE ZONAL FOR MID WEEK...WITH THE NEXT
SHORTWAVE TROUGH SLATED TO AFFECT THE AREA FOR WED NIGHT. BOTH THE
NAM AND GFS BRING THIS SHORTWAVE INTO THE MID MISSISSIPPI RIVER
VALLEY OVERNIGHT ON WED...WITH THE NAM A BIT MORE SOUTH AND NOT AS
STRONG. THIS IS ALSO REFLECTED IN THE SFC FIELDS...WITH THE GFS
HAVING A STRONGER SFC LOW...AND SHIFTED MORE TO THE NORTH. THIS ALSO
RESULTS IN MORE QPF...WHICH WOULD AFFECT THE SOUTHERN HALF OF THE
FORECAST AREA. THE GFS WOULD LAY DOWN AN APPRECIABLE AMOUNT OF
SNOW...WHICH LOOKS A BIT AMBITIOUS AT THIS TIME. THE EC IS CLOSE THE
GFS...BUT SLOWER WITH ITS SYSTEM...AND BELIEVE A BLEND OF THE GFS/EC
IS THE WAY TO GO FOR NOW.

.LONG TERM...THURSDAY THROUGH SUNDAY

THE SHORTWAVE TROUGH THAT MOVES INTO THE REGION FOR WED NIGHT...WILL
EXIT EAST ACROSS THE EASTERN GREAT LAKES ON THURSDAY. PRECIPITATION
WILL LINGER THROUGH THE MORNING OF THURSDAY...AS IT LOOKS RIGHT
NOW...AND SHOULD FALL AS SNOW. AFTER THAT...UPPER LEVEL RIDGING WILL
BUILD IN FROM THE PLAIN STATES...AND THIS RIDGE WILL SHARPEN AS THE
WEST COAST TROUGH DEEPENS. THIS SHOULD KEEP THE LOCAL AREA UNDER THE
INFLUENCE OF THE RIDGE INTO THE START OF THE NEW WEEKEND...WITH
GENERALLY QUIET AND COOL CONDITIONS RESULTING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 4 PM TODAY
     WIZ029-WIZ032>034.

     WINTER STORM WARNING UNTIL 4 PM TODAY
     WIZ017.

MN...WINTER WEATHER ADVISORY UNTIL 4 PM TODAY
     MNZ079-MNZ086-MNZ087-MNZ094.

IA...NONE.
&&

RIECK
Hazardous weather outlook, Mar 13, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CST MON MAR 13 2006

MNZ079-086-087-094-WIZ017-029-032>034-141100-
BUFFALO-CLARK-DODGE-JACKSON-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
500 AM CST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...AND WEST CENTRAL INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES OR WINTER STORM WARNINGS ARE IN EFFECT FOR
THE AREA TODAY. A STRONG LOW PRESSURE SYSTEM OVER EASTERN IOWA WILL
CONTINUE TO LIFT NORTHEAST TODAY. AS IT DOES...COLDER AIR WILL BE
PULLED SOUTH AND EAST ACROSS THE AREA THIS MORNING. THE BAND OF
MODERATE TO HEAVY SNOW ON THE NORTH AND WEST SIDE OF THE LOW WILL
MOVE ACROSS THE AREA TODAY...WITH SNOW ACCUMULATIONS OF 2 TO 5
INCHES EXPECTED. AMOUNTS OF 6 OR MORE INCHES WILL BE POSSIBLE NORTH
OF A LUBLIN TO MEDFORD LINE IN NORTH CENTRAL WISCONSIN. THE SNOW WILL
TAPER OFF AND END LATE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER LOW PRESSURE SYSTEM WILL TAKE AIM AT THE AREA FOR
WEDNESDAY NIGHT AND THURSDAY. THIS WOULD SPREAD ANOTHER GOOD CHANCE
OF SNOW ACROSS THE LOCAL AREA...WITH SOME ACCUMULATION POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SNOWFALL REPORTS TODAY INTO THIS EVENING WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ088-095-096-WIZ041>044-053>055-061-
141100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-RICHLAND-
VERNON-WINNESHIEK-WINONA-
500 AM CST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM OVER EASTERN IOWA WILL CONTINUE TO LIFT
NORTHEAST TODAY. AS IT DOES...COLDER AIR WILL BE PULLED SOUTH AND
EAST ACROSS THE AREA THIS MORNING. SCATTERED SHOWERS AND A FEW
THUNDERSTORMS EARLY THIS MORNING WILL BE REPLACED BY PERIODS OF SNOW.
SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE NORTH OF A
CHARLES CITY IOWA TO VIROQUA AND MAUSTON WISCONSIN LINE...AND AN INCH
OR LESS SOUTH OF THIS LINE. THE SNOW WILL TAPER OFF AND END LATE THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER LOW PRESSURE SYSTEM WILL TAKE AIM AT THE AREA FOR
WEDNESDAY NIGHT AND THURSDAY. THIS WOULD SPREAD ANOTHER GOOD CHANCE
OF SNOW ACROSS THE LOCAL AREA...WITH SOME ACCUMULATION POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SNOWFALL OR PRECIPITATION REPORTS TODAY INTO THIS EVENING WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

In the hours before

Local storm report, Mar 13, 1:42 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
142 AM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             OELWEIN                 42.68N 91.91W
03/13/2006  E1.75 INCH       FAYETTE            IA   PUBLIC

            PUBLIC REPORTS OF NICKEL TO GOLF BALL SIZED HAIL IN
            OELWEIN BETWEEN 120 AM AND 130 AM.

&&

RRS
Local storm report, Mar 13, 3:23 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
323 AM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     HAIL             OELWEIN                 42.68N 91.91W
03/13/2006  M1.25 INCH       FAYETTE            IA   TRAINED SPOTTER

&&

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Dodge

When
March 13, 6:00 AM CST to 3:00 PM CST
Where
Dodge forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Winter Storm, Mower

When
March 13, 6:00 AM CST to 3:00 PM CST
Where
Mower forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Winter Storm, Wabasha

When
March 13, 7:00 AM CST to 3:00 PM CST
Where
Wabasha forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491270, 5491272, 5491271.